Arkansas, 2008Hail and Lightning Strike in Arkansas, April 23, 2008
April 23, 2008 · NWS LZK · 2 events in 2 counties and zones
On the 23rd, a weak cold front pushed into Arkansas from the Plains and stalled. A southwest wind flow aloft drove a storm system toward the state, with the system interacting with the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 23rd, a weak cold front pushed into Arkansas from the Plains and stalled. A southwest wind flow aloft drove a storm system toward the state, with the system interacting with the front. Isolated severe thunderstorms popped up in the western counties during the evening. The system passed over the region late on the 23rd and early on the 24th, with precipitation becoming more widespread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 2:06 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 23, 2:06 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT WED APR 23 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WATER VAPOR IMAGERY INDICATES AN UPPER LEVEL DISTURBANCE...MOVING
OVER WESTERN TEXAS....IN A WELL DEFINED SUBTROPICAL JET. LOW LEVEL
SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PROMOTED THE DEVELOPMENT
OF CONVECTION ACROSS A GOOD PORTION KANSAS...THROUGH MUCH OF THE
SOUTHERN HIGH PLAINS.
CONVECTION IS EXPECTED TO DEVELOP EASTWARD TONIGHT...AS FAVORABLE
SOUTHERLY FLOW PROMOTES LIFT AND MOISTURE TRANSPORT. THE
CONVECTION IS EXPECTED TO PRODUCE EFFICIENT RAINFALL. FORECAST
STORM MOTION VECTORS SUGGEST THAT SOME OF THESE HEAVY RAINFALL
PRODUCING CELLS MAY AFFECT MOVE INTO NORTHWEST SECTIONS OVERNIGHT.
ANTECEDENT CONDITIONS ACROSS THIS AREA...ALONG WITH QPF SUGGEST
THE RAINFALL MAY BE EXCESSIVE.
RAINFALL SHOULD END FROM WEST TO EAST LATE THURSDAY. ANOTHER ROUND
OF CONVECTION IS EXPECTED FOR FRIDAY...HOWEVER THIS PRECIPITATION
EVENT SHOULD BE LESS INTENSE...AND WILL GIVER A SHORTER DURATION.
&&
.LONG TERM...SUNDAY THROUGH WEDNESDAY
THE GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF SOLUTION OVR
THE LAST FEW RUNS. AN UPR TROF AND ASSOCIATED CDFNT WL BE MOVG ACRS
AR SUN AND EARLY SUN NGT...WITH GOOD CHCS OF SHRA/TSRA EXPECTED.
NWLY FLOW ALOFT WL BRING A WEAK UPR IMPULSE THRU THE AREA TUE AND
TUE NGT...WITH JUST SOME INCRS IN MID AND HIGH LVL CLOUDS NOTED.
THE UPR FLOW WL FLATTEN OUT BY THE MIDDLE OF THE WEEK AS THE
AFOREMENTIONED UPR TROF SHIFTS FURTHER EWD AND A NEW UPR LOW DROPS
INTO THE WRN STATES. SFC HIGH PRES WL SLIDE EWD ACRS AR MON AND THEN
SHIFT EWD. THIS WL ALLOW SLY FLOW TO RETURN TO THE FA STARTING TUE
AND CONTG THRU WED. LOW PRES WL BEGIN TO DVLP OVR THE PLAINS STATES
BY MIDWEEK AS WELL...BUT THE SYS SHLD RMN FAR ENOUGH TO THE W TO
RESULT IN A DRY FCST FOR MON THRU WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 61 74 60 77 / 60 70 20 50
CAMDEN AR 63 77 62 80 / 60 70 20 50
HARRISON AR 60 73 59 73 / 70 70 10 50
HOT SPRINGS AR 62 76 62 78 / 70 80 10 50
LITTLE ROCK AR 63 76 62 78 / 70 80 20 50
MONTICELLO AR 64 77 63 81 / 50 60 20 60
MOUNT IDA AR 62 75 62 77 / 80 80 10 50
MOUNTAIN HOME AR 60 73 59 75 / 60 70 20 50
NEWPORT AR 62 75 61 77 / 50 70 20 60
PINE BLUFF AR 64 77 63 79 / 60 70 20 60
RUSSELLVILLE AR 62 74 61 76 / 70 80 10 50
SEARCY AR 62 75 61 77 / 60 70 20 60
STUTTGART AR 64 76 62 79 / 60 70 20 60
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR BAXTER-BOONE-JOHNSON-LOGAN-MARION-NEWTON-POPE-SCOTT-
SEARCY-YELL.
&&
SHORT TERM...55 / LONG TERM...46
In the hours before
Special weather statement, Apr 23, 1:46 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT WED APR 23 2008
ARZ003-012-232045-
BOONE-NEWTON-
246 PM CDT WED APR 23 2008
...SIGNIFICANT WEATHER ALERT FOR BOONE AND NEWTON COUNTIES UNTIL 345
PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN NEWTON COUNTY...MOVING NORTH AT
10 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
AREAS THAT WILL BE AFFECTED INCLUDE GAITHER MOUNTAIN...RED
BANK...PINEY MOUNTAIN...HARRISON...BELLEFONTE...CAPPS AND BATAVIA.
FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
44
Special weather statement, Apr 23, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
542 PM CDT WED APR 23 2008
ARZ021-030-232310-
JOHNSON-LOGAN-
542 PM CDT WED APR 23 2008
...SIGNIFICANT WEATHER ALERT FOR JOHNSON AND LOGAN COUNTIES UNTIL 615
PM CDT...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE DARDANELLE...MOVING NORTH AT 25 MPH.
SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.
IF ON OR NEAR LAKE DARDANELLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILTY DUE
TO THE VERY HEAVY RAIN.
57
Lightning, Polk
- When
- April 23, 4:55 PM CST
- Where
- Polk County, 3 mi SE of Mena
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.549, -94.193
Lightning struck a natural gas line, causing an explosion. Three residences near the area were evacuated.
Hail, Logan
- When
- April 23, 6:25 PM CST
- Where
- Logan County, 1 mi SW of Delaware
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -93.332
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 23 to 24, 2008$1.7 million · EF2 · 69 events
- Tornadoes and Hail in Texas, April 23, 2008$180,000 · EF1 · 35 events
- Hail in Nebraska, April 23, 2008$750,000 · 2 in hail · 13 events
- Tornado in Nebraska, April 23, 2008$300,000 · EF1 · 1 event
- Flash Flood and Hail in Kansas, April 23, 20081 injured · $85,000 · 1.75 in hail · 27 events
- Flash Flooding and Hail in Arkansas, April 23, 2008$250,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, April 23, 2008$113,000 · 1.5 in hail · 21 events
- Hail in Kansas, April 23, 2008$187,000 · 1.25 in hail · 4 events
- Tornado and Flash Flooding in Oklahoma, April 23, 2008$45,000 · EF0 · 26 events
- Hail and Lightning Strike in Missouri, April 23, 2008$100,000 · 1 in hail · 4 events
- Tornadoes and Flash Flood in Texas, April 23, 2008$32,000 · EF0 · 23 events
- Hail in Nebraska, April 23, 2008$15,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91884, 91882.